Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 180, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2009, 5:06 PM CDT for Franklin County, Jefferson County, Washington County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 16, 2009, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Franklin County, MO, Jefferson County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:25 PM CDT | TSTM WND DMG | Richwoods, MO | LARGE TREES REPORTED BLOWN DOWN NEAR RICHWOODS. AT THE INTERSECTION OF HIGHWAY A AND INDIAN CREEK ROAD. |
| Jul 16, 5:30 PM CDT | HAIL 1.75 | 2 Nne Richwoods, MO | MANY HAILSTONES IN EXCESS OF 1 INCH...LARGEST 1.75 INCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -112 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 162206 SVRLSX MOC071-099-221-162245- /O.NEW.KLSX.SV.W.0180.090716T2206Z-090716T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 506 PM CDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI... WEST CENTRAL JEFFERSON COUNTY IN EAST CENTRAL MISSOURI... NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI... * UNTIL 545 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF RICHWOODS...OR 9 MILES NORTHEAST OF ANTHONIES MILL...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HILLSBORO... DE SOTO... RICHWOODS... FLETCHER... GRUBVILLE... OERMANN... MORSE MILL... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3834 9058 3810 9054 3812 9104 3824 9104 TIME...MOT...LOC 2206Z 264DEG 16KT 3819 9097 $$ MILLER
2 follow-up statements
000 WWUS53 KLSX 162225 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 525 PM CDT THU JUL 16 2009 MOC071-099-221-162245- /O.CON.KLSX.SV.W.0180.000000T0000Z-090716T2245Z/ WASHINGTON MO-JEFFERSON MO-FRANKLIN MO- 525 PM CDT THU JUL 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHEASTERN FRANKLIN...WESTERN JEFFERSON AND NORTHERN WASHINGTON COUNTIES... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RICHWOODS...OR 12 MILES SOUTHEAST OF ST. CLAIR...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HILLSBORO...DE SOTO...RICHWOODS...FLETCHER AND MORSE MILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3812 9091 3823 9090 3834 9058 3810 9054 TIME...MOT...LOC 2225Z 264DEG 16KT 3820 9086 $$ MILLER
000 WWUS53 KLSX 162241 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 541 PM CDT THU JUL 16 2009 MOC071-099-221-162251- /O.EXP.KLSX.SV.W.0180.000000T0000Z-090716T2245Z/ WASHINGTON MO-JEFFERSON MO-FRANKLIN MO- 541 PM CDT THU JUL 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN... WESTERN JEFFERSON AND NORTHERN WASHINGTON COUNTIES WILL EXPIRE AT 545 PM CDT... THE SEVERE THUNDERSTORM WARNING WILL LIKELY BE REISSUED. LAT...LON 3812 9091 3823 9090 3834 9058 3810 9054 TIME...MOT...LOC 2241Z 264DEG 16KT 3821 9077 $$ MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:23 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 16, 4:23 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 423 PM CDT THU JUL 16 2009 .DISCUSSION... /420 PM CDT THU JUL 16 2009/ THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT MOVES SE THROUGH THE REGION. FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO 12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC. OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW. KANOFSKY && .AVIATION... /1223 PM CDT THU JUL 16 2009/ FOR THE 18Z TAFS... FRONT CURRENTLY EXTENDING FROM ERN IA THRU FAR NWRN MO INTO ERN KS WILL MOVE SEWD ACROSS THE AREA...REACHING KUIN/KCOU LATE THIS AFTERNOON AND KSTL/KSUS BY MID EVENING. SCT SHRA/ISOLD TSRA ARE EXPECTED AHEAD OF THE FRONT...SO HAVE LEFT VCSH WITH A CB REMARK TO ACCOUNT FOR THIS. WINDS WILL BE MAINLY LGT/VRB AHEAD OF THE FRONT...BUT THEN NWLY AFTER FROPA. EXPECT MAINLY VFR CONDITIONS OUTSIDE OF SHRA/TSRA WITH SKIES BECOMING SCT/SKC AFT 10Z TONIGHT. BRITT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 16, 4:11 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 411 PM CDT THU JUL 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 411 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.